Montana, 2015Hail and Damaging Winds in Montana, July 4, 2015
July 4, 2015 · NWS GGW · 8 events in 4 counties and zones
A cold front and an area of low surface pressure combined with a moist and unstable environment to sustain multiple severe thunderstorms across portions of northeast Montana during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and an area of low surface pressure combined with a moist and unstable environment to sustain multiple severe thunderstorms across portions of northeast Montana during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 4, 8:34 AM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 4, 8:34 AM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
934 AM MDT SAT JUL 4 2015
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
UPDATE...GOING FORECAST IS IN GOOD SHAPE. ONLY TWEAK WAS TO TREND
THE WIND FORECAST TOWARD THE LATEST HIGH RESOLUTION MODELS TO
REFLECT MORE SMALL SCALE DETAILS. REMAINDER OF FORECAST UNCHANGED
WITH BREEZY CONDITIONS AND THUNDERSTORMS EXPECTED THIS AFTERNOON
WITH A COLD FRONTAL PASSAGE. GILCHRIST
PREVIOUS DISCUSSION...SHORTWAVE SWINGING THROUGH THE CANADIAN
PRAIRIES WILL PUSH A COLD FRONT INTO NORTHEAST MONTANA THIS
AFTERNOON. COMPRESSIONAL WARMING AHEAD OF THE FRONT WILL AGAIN
PUSH TEMPERATURES INTO THE 90S TODAY. AIRMASS DESTABILIZED WITH
THE SURFACE HEATING...AND THUNDERSTORM POSSIBLE...MAINLY WITH THE
CONVERGENCE PROVIDED BY THE FRONT. WITH INVERTED V SOUNDING AHEAD
OF THE FRONT...GUSTY WINDS WITH LITTLE RAINFALL ARE EXPECTED TO BE
THE MAIN THREAT WITH EARLY THUNDERSTORMS. AS THE AIRMASS COOLS
BEHIND THE FRONT...AND PW AROUND AN INCH FOR MOST OF THE
REGION...STORMS SHOULD BEGIN TO PRODUCE MORE RAIN DURING THE
OVERNIGHT HOURS. WHILE WINDS ARE EXPECTED TO INCREASE AS THEY TURN
NORTHWEST BEHIND THE FRONT...MAIN CONCERN FOR BOATING INTERESTS ON
FORT PECK LAKE WILL BE POTENTIAL FOR ERRATIC GUSTS FROM
THUNDERSTORM OUTFLOW.
ANOTHER SHORTWAVE PUSHES ACROSS MONTANA ON SUNDAY...FOR A BETTER
CHANCE OF RAIN FOR MOST OF THE REGION. CLEARING EXPECTED TO WORK
INTO THE REGION FROM THE NORTHWEST BY SUNDAY EVENING AS HIGH
PRESSURE SPREADS INTO THE STATE. DRIER BUT STILL COOL WEATHER
EXPECTED ON MONDAY WITH THE HIGH PRESSURE OVER EASTERN MONTANA AND
NORTHWEST FLOW ALOFT FOLLOWING THE UPPER WAVE. EBERT
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE EXTENDED PERIOD KICKS OFF ON MONDAY NIGHT WITH NORTHWEST FLOW
ALOFT OVER THE NORTHERN HIGH PLAINS WITH AN UPSTREAM RIDGE ACROSS
BRITISH COLOMBIA. DO EXPECT A COLD FRONTAL PASSAGE SOMETIME
TUESDAY WHICH COULD RESULT IN AN ISOLATED SHOWER OR THUNDERSTORM.
WEDNESDAY INTO FRIDAY...UPPER RIDGE WILL AMPLIFY OVER THE HIGH
PLAINS ALLOWING FOR DRY WEATHER CONDITIONS AND WARMING
TEMPERATURES. WILL HAVE HIGHS ONCE AGAIN APPROACHING 90 DEGREES BY
WEDNESDAY OR THURSDAY.
TOWARD THE WEEKEND...MODEL SOLUTIONS POINT TOWARD A PACIFIC TROUGH
DEVELOPING...ALLOWING FOR SOUTHWEST FLOW ALOFT TO BECOME
ESTABLISHED ACROSS THE REGION AS THE RIDGE AXIS SLIDES EAST.
TIMING OF THESE DEVELOPMENTS REMAIN SOMEWHAT UNCERTAIN AND
ENSEMBLE SPREAD IN THE 500MB HEIGHTS INCREASES CONSIDERABLY TOWARD
THE END OF THE PERIOD...HOWEVER...BROAD AGREEMENT ON UNSETTLED
WEATHER CONDITIONS RETURNING TO NORTHEAST MONTANA EXISTS AND SO
INTRODUCED SLIGHT CHANCE TO LOW END CHANCE POPS TO FINISH OUT THE
PERIOD. WITH UPPER LEVEL DIFFLUENT SOUTHWEST FLOW ALOFT...ANY
SHORTWAVE APPROACHING THE AREA COULD EASILY ASSIST IN CONVECTION
INITIATION AND SO WILL MENTION SHOWERS AND THUNDERSTORMS ON
SATURDAY FOR NOW. MALIAWCO
&&
.AVIATION...
SMOKEY HAZE CONTINUES...WITH SOME MVFR AS A RESULT. VISUAL SATELLITE
IMAGERY OF SOUTHERN ALBERTA SHOWS MORE SMOKE BEHIND THE COLD
FRONT COMING IN FROM THE NORTHWEST.
SATELLITE IMAGERY AND THE LIGHTNING DETECTION NETWORK ARE ALSO
SHOWING SCATTERED THUNDERSTORMS MOVING EAST ACROSS SOUTHERN
SASKATCHEWAN THIS MORNING.
AS THE COLD FRONT PASSES THROUGH THE LOCAL AREA...EXPECT ISOLATED
TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STRONGER STORMS MAY ALSO PRODUCE TEMPORARY MVFR
VISIBILITY. EXPECT SOUTHEAST WINDS AT 5-10 KTS THIS MORNING TO
INCREASE AND TURN VEER NORTH TO NORTHEASTERLY BY THIS EVENING AT
10 TO 20 KTS BEHIND THE COLD FRONTAL PASSAGE.
SPC HAS PLACED ALL OF NORTHEAST MONTANA IN A MARGINAL RISK FOR
SEVERE WEATHER AREA FOR TODAY AND EVENING. SO THERE IS THE
SMALL POSSIBILITY OF SUPER-CELL DEVELOPMENT RESULTING IN LARGE HAIL
AND DAMAGING WINDS. SINCE IT IS TOO ISOLATED TO PREDICT...EXPECT
TAF AMENDS IF AND WHEN STORMS DEVELOP THAT WOULD AFFECT THE
TERMINALS.
SCT
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 4, 2:38 AM MST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
338 AM MDT SAT JUL 4 2015
MTZ016>027-059>062-051000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
338 AM MDT SAT JUL 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
HOT AND DRY CONDITIONS ARE EXPECTED TODAY WITH THE APPROACH OF A
COLD FRONT. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONTAL PASSAGE DURING THE AFTERNOON AND EVENING...WITH GUSTY
WINDS AND SMALL HAIL POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 4, 11:41 AM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1241 PM MDT SAT JUL 4 2015
MTZ023>025-041945-
DAWSON-MCCONE-RICHLAND-
1241 PM MDT SAT JUL 4 2015
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
EASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 145 PM MDT.
AT 1240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF VIDA...MOVING EAST AT 30
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
VIDA...
RICHEY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4793 10483 4732 10495 4765 10582 4785 10575
TIME...MOT...LOC 1841Z 280DEG 24KT 4772 10567
TEMPLER
WEATHER.GOV/GLASGOW
Hail, McCone
- When
- July 4, 12:05 PM MST
- Where
- McCone County, 2.8 mi N of Cow Creek Dot
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.720, -105.490
Public reported hail up to the size of quarters covering the ground, brief heavy rain, and wind gusts up to 50 mph.
Hail, Sheridan
- When
- July 4, 1:10 PM MST
- Where
- Sheridan County, 7.81 mi SSE of Comertown Dot
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.700, -104.210
Public reported nickel-sized hail near the southern edge of the thunderstorm.
Hail, Sheridan
- When
- July 4, 1:15 PM MST
- Where
- Sheridan County, 7.71 mi SE of Comertown Dot
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.710, -104.190
Public reported hail up to the size of golf balls.
Thunderstorm Wind, Dawson
- When
- July 4, 1:15 PM MST
- Where
- Dawson County, 9.18 mi SSW of Lindsay Divide Dot
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.140, -105.310
Report relayed through the Dawson County dispatch office. Estimated wind gusts of 70 to 80 mph along highway 256 at mile marker 24.
Thunderstorm Wind, Richland
- When
- July 4, 1:30 PM MST
- Where
- Richland County, 2.49 mi NW of Sioux Pass Dot
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.960, -104.360
Trained spotter reported 58 mph winds and pea-sized hail.
Hail, Richland
- When
- July 4, 1:35 PM MST
- Where
- Richland County, 14.64 mi NW of Sioux Pass Dot
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.060, -104.580
Public reported quarter-sized hail.
Hail, Richland
- When
- July 4, 1:39 PM MST
- Where
- Richland County, 14.37 mi WNW of Sioux Pass Dot
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.020, -104.610
Public reported half dollar sized hail.
Hail, Richland
- When
- July 4, 2:15 PM MST
- Where
- Richland County, 17.17 mi NNW of Enid
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.930, -104.920
Public reported quarter-sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in New Mexico, July 4, 20151 death · $550,000 · 56 kt wind · 3 events
- Heavy Rain in West Virginia, July 4, 20151 death · 1 event
- Rip Current in Texas, July 4, 20151 death · 1 event
- Hail and Damaging Winds in North Dakota, July 4, 2015$230,000 · 3 in hail · 17 events
- Damaging Winds and Lightning Strike in Louisiana, July 4, 20156 injured · $13,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Montana, July 4 to 5, 2015$80,000 · 1 in hail · 10 events
- Lightning Strike in Texas, July 4, 2015$30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 5, 2015$21,000 · 8 events
- Damaging Winds in Alabama, July 4, 2015$22,000 · 52 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 4 to 5, 2015$17,000 · 2.5 in hail · 8 events
- Damaging Winds in Louisiana, July 4 to 5, 2015$16,000 · 53 kt wind · 9 events
- High Surf in Hawaii, July 4 to 8, 201516 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593447, 593448, 593449, 593459, 593460, 593456, 593457, 593458.